Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 75, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2001, 1:05 PM CDT for Dickinson County, Iowa. It was in force for 15 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 1, 2001, 1:05 PM CDT (18:05 UTC)
- Expired
- Jun 1, 2001, 1:20 PM CDT
- In force
- 15 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 1:09 PM CDT | Hail 1 | Spirit Lake, IA | |
| Jun 1, 1:18 PM CDT | Hail 0.75 | Terril, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 011805 SVRFSD IAC059-011815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 105 PM CDT FRI JUN 1 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL 120 PM CDT * AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OKOBOJI...OR ABOUT 3 MILES SOUTH OF SPIRIT LAKE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TERRIL AROUND 110 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4348 9512 4331 9519 4314 9442 4336 9434
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:30 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 1, 11:30 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1130 AM CDT FRI JUN 1 2001 UPDATED THE ZONES BETWEEN 10 AND 11AM FOR CRNT TRENDS AND TO FINE TUNE SOME WORDING. BULK OF THE CAA CLD CVR IS NOW MAKING IT INTO NRN BEADLE CO...AND WL CONT TO SWING SEWD THRU THE AFTN. INSTABILITY SHWRS AS EVIDENT ON THE KABR 88D WL ENCOMPANY SOME OF THIS CLD CVR...WITH THE AREA MOST LIKELY TO SEE ANY MEASURABLE FM KBKX TO SW MN. IN THIS AREA...THE STRONGEST UPR LVL PV ADV EXISTS AND SOME DECENT JET DIV. OTHER THAN THAT...JUST EXPECT A PARTLY SUNNY TO MOSTLY CLOUDY AFTN AND INCRG NW WINDS. .FSD...NONE FUHS
In the hours before
Special weather statement, Jun 1, 11:01 AM CDT, 2 hours 4 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT FRI JUN 1 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A DEPARTING COLD FRONT WILL LEAVE SOME INSTABILITY SHOWERS AROUND THIS AFTERNOON...BUT IT WILL BE TOO STABLE FOR ANY OF THIS CONVECTION TO REACH SEVERE LIMITS. SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-020500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE- MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK- MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION- SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON... CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS... SPIRIT LAKE...YANKTON...SIOUX CENTER...SPENCER...LE MARS...STORM LAKE... SIOUX CITY... 1101 AM CDT FRI JUN 1 2001 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:42 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.